Reading: Is checking for antibiotic associated diarrhoea due to Clostridium difficile relevant to Sri...

Download

A- A+
dyslexia friendly

Research Papers

Is checking for antibiotic associated diarrhoea due to Clostridium difficile relevant to Sri Lankan hospitals?

Authors:

GIDDAD Athukorala ,

Department of Microbiology, Faculty of Medical Sciences, University of Sri Jayewardenepura, Nugegoda, LK
X close

SSN Fernando,

Department of Microbiology, Faculty of Medical Sciences, University of Sri Jayewardenepura, Nugegoda, LK
X close

NS Chandrasiri,

Department of Microbiology, Colombo South Teaching Hospital, LK
X close

R Rajapakse Millikahewa,

Department of Microbiology, Faculty of Medical Sciences, University of Sri Jayewardenepura, Nugegoda, LK
X close

P Chandrasiri,

Department of Microbiology, National Hospital of Sri Lanka, LK
X close

AK Nagahawatte,

Department of Microbiology, Faculty of Medicine, University of Ruhuna, Galle, LK
X close

MK Peelawattage

Department of Microbiology, Faculty of Medical Sciences, University of Sri Jayewardenepura, Nugegoda, LK
X close

Abstract

Background: Clostridium difficile associated diarrhoea has been increasing in most of the countries including United States, United Kingdom, India, other Western and South East Asian countries over the past two decades. No studies have been done in Sri Lanka to determine the proportions of Clostridium difficile associated diarrhoea. Clostridium difficile associated diarrhoea is not routinely diagnosed in Sri Lanka. Therefore the extent of its prevalence, epidemiological pattern and complications are not known.

Objectives: To determine the proportions, rates, source of infection and antibiotics that precipitate Clostridium difficile associated diarrhoea in three tertiary care hospitals in Sri Lanka.

Methods: Faecal toxin detection for both Clostridium difficile toxin A and B was performed using an Enzyme Linked Immuno Sorbant Assay, on 110 specimens collected from patients who presented with diarrhoea to three tertiary care hospitals, who were treated with antibiotics beforehand, from 1 October 2007 through 28 February 2009. Patient demographic and clinical data were collected using an interviewer-administered questionnaire. Total patient discharges were obtained in each hospital for the study period. Data were analyzed using Epi-info (version 6) software.

Results: Four out of 110 specimens were positive for the toxin A or B. Proportion of Clostridium difficile toxin positivity was 3.6%. Rates of Clostridium difficile associated diarrhoea were 0.01/1000 discharges, 0.008/1000 discharges and 0.004/1000 discharges at Teaching Hospital Karapitiya, Colombo South Teaching Hospital and National Hospital of Sri Lanka, respectively. Male to female ratio was equal for the toxin positivity.

Conclusions: In conclusion, this study shows that hospital acquired Clostridium difficile associated diarrhoea is seen in our country even though the proportions and rates remain very low in the three selected hospitals when compared to the other countries.

DOI: http://dx.doi.org/10.4038/gmj.v17i1.4354

Galle Medical Journal, Vol 17: No. 1, March 2012 5-9

How to Cite: Athukorala, G. et al., (2012). Is checking for antibiotic associated diarrhoea due to Clostridium difficile relevant to Sri Lankan hospitals?. Galle Medical Journal. 17(1), pp.5–9. DOI: http://doi.org/10.4038/gmj.v17i1.4354
Published on 29 May 2012.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus